Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 375, NWS Tulsa, OK

July 28, 2009Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 28, 2009, 5:46 PM CDT for Osage County, Oklahoma. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2009, 5:46 PM CDT (22:46 UTC)
Expired
Jul 28, 2009, 6:45 PM CDT
In force
59 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Osage County, OK

The radar

The Vance AFB radar (KVNX), 111 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:11 PM CDTTSTM WND GST 7011 W Burbank, OKNEAR HIGHWAYS 177 AND 60

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 282246
SVRTSA
OKC113-282345-
/O.NEW.KTSA.SV.W.0375.090728T2246Z-090728T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
546 PM CDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 645 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED 25 MILES WEST OF BURBANK...
  MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING
  HAIL TO THE SIZE OF GOLFBALLS.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BURBANK AND
  SHIDLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS LIKELY PRODUCING LARGE HAIL. SEEK SHELTER 
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3671 9705 3670 9694 3676 9689 3676 9683
      3679 9676 3682 9675 3678 9655 3654 9673
      3656 9678 3654 9683 3655 9691 3659 9690
      3660 9691 3658 9701 3661 9706 3668 9708
TIME...MOT...LOC 2246Z 293DEG 19KT 3682 9715

$$
1 follow-up statement
000 
WWUS54 KTSA 282321
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
621 PM CDT TUE JUL 28 2009

OKC113-282345-
/O.CON.KTSA.SV.W.0375.000000T0000Z-090728T2345Z/
OSAGE OK-
621 PM CDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN OSAGE COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED OVER WESTERN OSAGE
COUNTY...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3671 9705 3670 9694 3676 9689 3676 9683
      3655 9674 3656 9678 3654 9683 3655 9691
      3656 9690 3660 9691 3658 9701 3661 9706
      3668 9708
TIME...MOT...LOC 2322Z 324DEG 23KT 3666 9698

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
301 PM CDT TUE JUL 28 2009

.DISCUSSION...
THE PATTERN OF NORTHWEST UPPER FLOW WILL CONTINUE TO MAKE PRECIPITATION
FORECASTING A DIFFICULT TASK. OF COURSE... PRECIPITATION OCCURRENCE
DIRECTLY TIES INTO THE TEMPERATURES AS WELL. WITH MOIST LOWER LEVELS
AND INTERMITTENT DISTURBANCES ALOFT... IT CURRENTLY APPEARS THAT
RAINFALL WILL BE ABUNDANT IN AND CLOSE TO THE FORECAST AREA TONIGHT
THROUGH THURSDAY. PINPOINTING EXACT TIMING AND LOCATION IS THE MAIN
CHALLENGE.

FRIDAY APPEARS TO BE THE LEAST LIKELY DAY FOR PRECIPITATION WITHIN
THE FORECAST AREA... WITH CHANCES INCREASING AGAIN OVER THE WEEKEND
AND INTO NEXT WEEK. RELYING UPON ANY ONE MODEL SEEMS FUTILE IN THIS
SITUATION. AS AN EXAMPLE... THE GFS COMES UP WITH HUGE QPF BULLS-EYES
WHICH MAKE IT EXTREMELY SUSPECT.

HAVE TENDED TO USE COINCIDENT PRECIP SIGNALS BETWEEN DIFFERENT
MODELS TO DEDUCE THE MOST LIKELY POPS. HAVE RELIED STRONGLY ON HPC
FOR QPF GUIDANCE. SMALL SCALE ATMOSPHERIC FEATURES NOT YET DEPICTED
IN THE MODELS MAY PLAY A LARGE PART IN THE EVOLUTION OF THE WEATHER
OVER THE NEXT SEVEN DAYS. HAVE GENERALLY UTILIZED A SECRET BLEND OF
THE MAV AND MET FOR TEMPERATURES THROUGHOUT THE ENTIRE FORECAST
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  85  66  83 /  40  30  50  60
FSM   70  86  70  85 /  30  30  60  70
MLC   69  86  72  83 /  30  30  60  60
BVO   67  83  58  85 /  40  30  40  50
FYV   64  81  63  81 /  30  20  50  60
BYV   62  79  64  80 /  30  20  40  60
MKO   70  83  69  86 /  40  40  50  60
MIO   65  82  63  83 /  50  20  30  50
F10   70  82  69  85 /  40  30  60  60
HHW   69  91  73  85 /  30  20  50  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....06
Hazardous weather outlook, Jul 28, 4:57 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT TUE JUL 28 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT TUE JUL 28 2009

...SEVERE WEATHER RISK TO CONTINUE THROUGH THE EVENING HOURS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY WEST OF A MIAMI TO MCALESTER LINE.
ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS NORTH
CENTRAL OKLAHOMA AND SOUTHERN KANSAS.  THESE STORMS WERE IN ADVANCE
OF A WEAK FRONTAL BOUNDARY...AND BEING AIDED BY A PASSING
DISTURBANCE ALOFT.  INSTABILITY HAS INCREASED ACROSS EASTERN OKLAHOMA
THIS AFTERNOON WHILE WINDS ALOFT HAVE ALSO STRENGTHENED AHEAD
OF THE UPPER DISTURBANCE.  THIS HAS PROVIDED AN ENVIRONMENT SUPPORTIVE
OF SEVERE WEATHER...PRIMARILY ACROSS NORTHEAST OKLAHOMA WHERE
LARGE HAIL AND WIND GUSTS OF 60 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.  STORM INTENSITY IS EXPECTED TO GRADUALLY WEAKEN
AFTER SUNSET...HOWEVER AN ISOLATED SEVERE WEATHER RISK MAY CONTINUE
THROUGH THE OVERNIGHT HOURS AS THE FRONTAL BOUNDARY APPROACHES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY ACROSS NORTHEAST
OKLAHOMA THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
CONFIDENCE IS INCREASING THAT STRONG TO SEVERE THUNDERSTORMS
WILL IMPACT NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATE WEDNESDAY
INTO THURSDAY.  THE LIKELY SCENARIO IS FOR STORMS TO DEVELOP
ACROSS THE HIGH PLAINS WEDNESDAY AFTERNOON AND DEVELOP INTO A
LARGE COMPLEX THAT TRACKS EASTWARD OVERNIGHT.  THE COMBINATION OF
AMPLE INSTABILITY AND INCREASING WINDS ALOFT WILL SUPPORT AN
INCREASING RISK OF STRONG WINDS WITH THIS STORM COMPLEX.
ADDITIONALLY...LOCALLY HEAVY RAINS ARE LIKELY AS THIS STORM
COMPLEX TRACKS EASTWARD ACROSS THE AREA.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND INTO EARLY
NEXT WEEK...AS THE WEATHER PATTERN REMAINS ACTIVE FOR SUMMER WITH
FRONTAL BOUNDARIES REMAIN IN THE VICINITY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER WATCHES AND WARNINGS SHOULD BE ANTICIPATED FOR THE
LATE WEDNESDAY INTO THURSDAY TIMEFRAME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:30 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.